View Full Version : getting harder and harder to wake up...


dr1ft3rb0y
11-11-13, 12:35 PM
hello all. this is my first post because this is the reason i joined the site...

i have had an on-again-off-again relationship with a very low dose of xanax (0.5mg) to help me sleep at night. i'd been trying to use it sparingly due to my dislike for benzodiazepines, until my neurologist insisted i take it regularly to be sure i am getting a good night's sleep. i had a history of sleep deprivation before being prescribed vyvanse for my ADHD. i was started on 50mg but reduced to 40mg, which is not quite strong enough to keep me focused on every day-to-day task i'm faced with but still manages to keep me awake for 18-hours straight...

anyway, i'm not sure if it's the xanax, but something is what i feel to be slowly "killing" me in my sleep.

when i wake up in the morning, i will not be fully awake, perhaps shut my alarm off, or hit the snooze button, but fall right back to sleep instantly, without thinking about what time it is, or how much time i need to get ready for work. my girlfriend (who lives with me) has been "picking up the slack" out of the generosity of her heart by waking up when i should be, making breakfast & getting coffee ready for me, and then coming to wake me up so i get a little extra sleep & all i need to worry about is grooming myself. i get enough sleep, 7-8 hours a night, shouldn't be so difficult for me to wake myself up, i'm only 24. i feel guilty for putting her into the "mom" position of having to "get me ready" for work.

i tried to explain this scenario to my neurologist who told me to just take my vyvanse as soon as i wake up (5 am) with coffee or tea (something caffeinated) and then even if i fall back to sleep, the dose will wake me up from the xanax "hangover" 30 minutes later.

this did not work. this strategy seemed to make the vyvanse work less effectively during the day (time felt like it was literally crawling, i could feel every second tick by and i couldn't stay focused on anything, not even daydreams) and did very little to help me get myself out of bed.

i'm also taking 0.25mg risperidone at night supposedly for frustration/anger impulsivity, and 15mg buspirone throughout the day for anxiety. the sleeping-like-a-rock stuff started happening before i was taking these two things. since taking the riperidone, however, i've also been having very vivid dreams/nightmares (sometimes panic attack symptoms as i'm drifting off to sleep, ie. auditory hallucinations) and it has been getting increasingly difficult for my girlfriend to wake me up from my shallow "snooze-button" naps. i hear her call my name, tell me to wake up, tell me what time it is, etc. unable to react. apparently i have conversations with her that i don't recall once i'm fully awake. apparently i also punch pillows and whine about having to wake up. she tries to rouse me by mussing my hair or tugging my arms & hands, and i'm either absolutely catatonic or i flail my limbs around and she's afraid i'm going to hit her by accident. eventually after she removes all the blankets from me, i get so cold and uncomfortable that i snap my eyes open and am painfully aware of my surroundings. i usually wake up way too late these mornings feeling an overwhelming mixture of rage and guilt for being so incompetent and rushing out the door without getting to enjoy my girlfriend's company. until my vyvanse kicks in, i have to force myself to get ready, conducting myself with this pessimistic "temper tantrum" attitude. which makes my girlfriend distant and cold to me. so i leave for work in a rush and we part ways in a very distasteful manner.

i'm tired of this. this early-morning-me is not really me & i'm sick of putting my girlfriend through hell. i go to bed at a good time and wake up later and later and later and i don't know what to do. if i don't take the xanax, i can't sleep at all.

should i try to talk to my doc again about it? or is it normal? has anyone had this problem and found a way to wake up on their own? i'm afraid of losing my job. also afraid this medication medley is putting me into some sort of weird hibernation mode....

AdamLL
11-11-13, 01:56 PM
Hi, you defiantly need to talk to your doctor as soon as possible and make sure he listens to you. If need be bring your girlfriend with. As you know there are many options for treatment, the trick is getting the right medication and dosage that works for us. Each of our chemical makeups are so different that it can be a process to find that right chemical balance.
Stay on top of it with your doctor. If you feel he is not listening it maybe time for a change.

dvdnvwls
11-11-13, 03:11 PM
I have problems with Vyvanse if I have caffeine on the same day. Bad side effects, including a brain so "buzzed" that it kind of freezes and feels slow.

dr1ft3rb0y
11-12-13, 08:33 AM
think i figured out the sleeping problem at least. i did a little research on phases of sleep yesterday... i think every time i'd wake up & hit snooze, i'd be dropping back into a deep sleep & making it progressively harder to wake up... only took half a tab of xanax last night & set my morning alarm later; only hit snooze once & was able to get out of bed with a lot less help than yesterday... next doc appointment's in december & if he wasn't so hard to get a hold of, i'd try for sooner... but...

i imagine anything chemically designed to sedate you enough for falling asleep with a stimulant in your system will give you a sloppy hangover in the morning anyway...

i'm going to take half the xanax from now on & see if that starts helping.


& i actually enjoy the effect of vyvanse + caffeine for the slowed-down thinking. i feel it helps me speak a little more effectively without interrupting so much. the only downside is that when i do accidentally daydream, it takes me longer to "come back to earth"... haha.

dvdnvwls
11-12-13, 02:26 PM
Just make your caffeine very small and keep it there - resist the idea of adding more. If you slept well enough on half of a Xanax then it seems reasonable to not take a whole one.

Maybe you could cut out all the caffeine and all the Xanax and it would balance out. :)